Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 209, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 28, 2011, 5:04 AM CDT for 4 counties in South Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2011, 5:04 AM CDT (10:04 UTC)
- Expired
- Aug 28, 2011, 5:45 AM CDT
- In force
- 41 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Edmunds County, SD, Faulk County, SD, Potter County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 79 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 5:10 AM CDT | HAIL 2 | Tolstoy, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2184 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
878 WUUS53 KABR 281004 SVRABR SDC045-049-107-129-281045- /O.NEW.KABR.SV.W.0209.110828T1004Z-110828T1045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 504 AM CDT SUN AUG 28 2011 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA... WESTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA... NORTHEASTERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA... SOUTHEASTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 545 AM CDT * AT 500 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TOLSTOY...OR 22 MILES NORTHEAST OF GETTYSBURG...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ONAKA AROUND 515 AM CDT... SENECA AROUND 520 AM CDT... LOYALTON AROUND 525 AM CDT... BRENTWOOD COLONY...BURKMERE AND NORBECK AROUND 535 AM CDT... THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 240 AND 264. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4530 9896 4490 9928 4513 9986 4537 9970 TIME...MOT...LOC 1004Z 298DEG 28KT 4521 9960 WIND...HAIL 60MPH 1.00IN $$ TMT
1 follow-up statement
362 WWUS53 KABR 281029 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 529 AM CDT SUN AUG 28 2011 SDC045-049-107-129-281045- /O.CON.KABR.SV.W.0209.000000T0000Z-110828T1045Z/ POTTER SD-FAULK SD-EDMUNDS SD-WALWORTH SD- 529 AM CDT SUN AUG 28 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN WALWORTH...SOUTHWESTERN EDMUNDS...WESTERN FAULK AND NORTHEASTERN POTTER COUNTIES UNTIL 545 AM CDT... AT 527 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BRENTWOOD COLONY...OR 14 MILES NORTHWEST OF FAULKTON...MOVING SOUTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... BRENTWOOD COLONY...BURKMERE AND NORBECK AROUND 535 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4530 9896 4490 9928 4513 9986 4537 9970 TIME...MOT...LOC 1030Z 298DEG 28KT 4511 9935 WIND...HAIL 60MPH 1.00IN $$ TMT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 4:18 AM CDT, 46 minutes earlier.
Area forecast discussion, Aug 28, 4:18 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 418 AM CDT SUN AUG 28 2011 .SHORT TERM...TODAY THROUGH TUESDAY ELEVATED MCS CONTINUES TO SLIDE SOUTHEAST ACROSS SOUTH CENTRAL ND AND NOW ENTERING FAR NORTHERN SD. LOW LEVEL WAA AND ISENTROPIC FORCING ACROSS THE AREA THIS MORNING ALONG WITH STEEP MID LEVEL LAPSE RATES. MUCAPE VALUES ALSO ON THE ORDER OF 1000 TO 2000 J/KG. SHEAR DECENT AS WELL SO CANNOT RULE OUT A COUPLE SEVERE STORMS WITH PRIMARILY LARGE HAIL. HAVE INCREASED POPS TO LIKELY ACROSS THE NORTHERN AND NORTHEAST CWA THROUGH THE MORNING HOURS. BY THE AFTERNOON IT APPEARS THIS COMPLEX WILL HAVE SLID SOUTHEAST OF THE AREA LEAVING BEHIND MOSTLY SUNNY SKIES. SFC HIGH BUILDS IN OVERNIGHT WITH LIGHT WINDS AND FAIR SKIES. ADDED PATCHY FOG ACROSS THE EASTERN CWA AS GUIDANCE HINTING AT FOG IN ABR AND ATY. SOUNDINGS SOMEWHAT FAVORABLE AS WELL WITH DECENT INVERSION SETTING UP. UPPER LEVEL ENERGY CONTINUES TO MOVE ACROSS THE NORTHERN PLAINS MONDAY AFTERNOON THROUGH TUESDAY SO WILL CONTINUE THE CHANCE OF SHOWERS AND STORMS. A BIT OF A LOW LEVEL JET SETS UP MONDAY NIGHT BUT WEAKENS BY 12Z TUESDAY. .LONG TERM...TUESDAY NIGHT THROUGH FRIDAY A SHORTWAVE ALOFT AND SOME LEE SIDE TROFING AT THE SFC WILL KEEP TSTORM CHANCES AROUND TUESDAY NIGHT AND INTO EARLY WEDNESDAY MORNING. ANOTHER SHORTWAVE WILL MOVE THROUGH THE REGION ON WEDNESDAY BUT SHOULD REMAIN A LITTLE FARTHER NORTH SO KEPT PRECIP CHANCES JUST IN THE NORTHERN COUNTIES. A COLD FRONT WILL MOVE THROUGH ON THURSDAY. DRIER AIR AND CAPPING AT THE SFC AHEAD OF THE FRONT WILL KEEP PRECIP TO A MINIMUM UNTIL AFTER FROPA...BUT KEPT SLIGHT CHANCES IN THROUGH THE PERIOD BECAUSE OF TIMING CONCERNS AT THIS POINT. WITH SOUTHWEST FLOW ALOFT AND SOUTHEASTERLY SFC FLOW AHEAD OF THE LEE SIDE TROUGH TEMPERATURES WILL BE WARM...HIGHS IN THE UPPER 80S TO LOWER 90S...UNTIL AFTER COLD FROPA ON THURSDAY. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED FOR ALL TAF LOCATIONS THIS EVENING. EXPECT SOME SHOWERS AND THUNDERSTORMS TO MOVE SOUTHEAST ACROSS THE REGION OUT OF NORTH DAKOTA INTO THE MORNING HOURS. SOME OF THESE COULD AFFECT THE TAF LOCATIONS ESPECIALLY KABR. INSERTED VCTS IN THE TAFS FOR EARLY MORNING. MAY HAVE TO AMEND AFTER STORM MOTION BECOMES MORE CERTAIN. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...WISE AVIATION...WISE WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 27, 3:31 PM CDT, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 331 PM CDT SAT AUG 27 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-282045- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 331 PM CDT SAT AUG 27 2011 /231 PM MDT SAT AUG 27 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE EAST ACROSS PORTIONS OF THE AREA TONIGHT. NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE POTENTIAL FOR WIDESPREAD SEVERE THUNDERSTORMS REMAINS LOW. .SPOTTER INFORMATION STATEMENT...
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 4:27 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 63 min |
| Aug 28, 5:20 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter, Walworth | 40 min |
| Aug 28, 5:51 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hand, Hyde, Potter, Spink and 1 more | 54 min |
| Aug 28, 6:46 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 44 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.